Heavy Rain, Pocahontas
- When
- August 16, 8:05 AM CST to August 17, 8:05 AM CST
- Where
- Pocahontas County, 0.69 mi N of Pocahontas
- Reported by
- Mesonet
- Coordinates
- 42.740, -94.670
Public reported heavy rainfall of 4.50 inches over the last 24 hours.
A cold front was pushing into the state form the northwest, along which storms initiated in the mid to late afternoon hours. After the afternoon rainfall, the front wavered/stalled in the area with additional storm development occurring through the evening and overnight hours as the LLJ kicked in.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front was pushing into the state form the northwest, along which storms initiated in the mid to late afternoon hours. After the afternoon rainfall, the front wavered/stalled in the area with additional storm development occurring through the evening and overnight hours as the LLJ kicked in. This resulted in heavy rainfall with some totals in excess of 4-5 inches and approaching 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 5:46 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 646 AM CDT SUN AUG 16 2015 .SHORT TERM /TODAY/... ISSUED AT 405 AM CDT SUN AUG 16 2015 UPPER RIDGING WILL CONTINUE TO FLATTEN TODAY AS WESTERLIES DROP SOUTHWARD INTO THE NORTHERN UNITED STATES WITH A SHORTWAVE MOVING THROUGH SOUTHERN CANADA. THIS WILL GRADUALLY PUSH A SURFACE BOUNDARY TOWARD IOWA TODAY WITH THE FRONT ENTERING NORTHWEST IOWA THIS AFTERNOON. THIS FRONT WILL BE SLOWING WITH TIME AS SHORTWAVE PULLS AWAY AND UPPER FLOW BECOMES MORE PARALLEL WITH BOUNDARY. EARLY MORNING CONVECTION ALONG THE BOUNDARY IS GRADUALLY APPROACHING THE STATE BUT IS ON THE EASTERN FLANK OF THE INSTABILITY AXIS AND SHOULD DIMINISH AS IT APPROACHES THE FORECAST AREA THIS MORNING. HOWEVER...THE INSTABILITY WILL BUILD THIS AFTERNOON ACROSS THE FAR NORTHWEST IN NARROW CORRIDOR ALONG THE FRONT. CONVECTION WILL FIRE IN THIS INSTABILITY AXIS BY LATER THIS AFTERNOON AND SLIDE GRADUALLY SOUTH AND EAST WITH THE BOUNDARY INTO THE EVENING. THERE WILL BE SOME SEVERE THREAT FROM DAMAGING WINDS AND LARGE HAIL ALTHOUGH THE HEAVY RAIN POTENTIAL WILL INCREASE AS STORM MOVEMENT WILL REMAIN RELATIVELY SLOW WITH POSSIBLE BACKBUILDING. HIGHS TODAY WILL REMAIN SIMILAR TO SATURDAYS HIGHS WITH LITTLE THERMAL ADVECTION NOTED AT 850MB. EXCEPTION WOULD BE ACROSS THE NORTHWEST QUARTER OR SO OF THE FORECAST AREA WHERE INCREASED CLOUDS MAY LIMIT HIGHS SOMEWHAT. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 405 AM CDT SUN AUG 16 2015 THE CURTAIN UNVEILS TO FEATURE A MUCH MORE ACTIVE...AND MUCH COOLER LONG TERM FCST PERIOD THAN THE HOT AND DRY CONDITIONS WE HAVE BEEN DEALING WITH FOR THE PAST WEEK IN IA. FOR THE START OF THE FCST PERIOD...CONVECTION SHOULD BE ONGOING IN OUR NW CWA AS STORMS WILL BE TRIGGERED BY ATTENDANT COLD FRONT OF A SFC LOW WHICH WILL BE ALL THE WAY UP IN ONTARIO. ADDITIONALLY...A KICKER SHORTWAVE LOCATED IN NORTHERN WASHINGTON STATE AT 00Z SUN WILL BE MAKING A WESTWARD PUSH TO GIVE SOME ADDED ENERGY TO THIS SYSTEM. POSITION /TIMING-WISE...SLIGHTLY LESS MODEL AGREEMENT THAN YESTERDAY. THE 00Z SUN GFS SEEMS TO BE AN OUTLIER AS IT IS MUCH MORE PROGRESSIVE/FASTER WITH THE AFOREMENTIONED KICKER WAVE AND PUSHES THE AXIS OF MOISTURE CONVERGENCE THROUGH THE NORTHERN TIER OF THE CWA. 00Z NAM/EURO/UKMET/HI-RES IN MORE AGREEMENT SO DISREGARDED GFS SOLUTION FOR THIS SYSTEM. HEAVY RAINFALL SIGNATURE PRESENTING ITSELF THROUGH 12Z MON ACROSS OUR NW CWA WITH THE BOUNDARY. CAPE VALUES AROUND 500 J/KG...PWATS NEAR 2 INCHES...WHICH IS +1 TO +2 STD DEV...AND A VERY SATURATED SOUNDING PROFILE MEANS EFFICIENT...HEAVY RAIN VERY POSSIBLE. ADDITIONALLY...NOT A LOT OF DEEP SHEAR BY THIS TIME...INDICATING STEERING FLOW WON/T BE THERE TO QUICKLY MOVE STORMS DOWNSTREAM. HAVE INCREASED QPF FROM YESTERDAY AND MAY NEED TO INCREASE IT AGAIN DURING DAY SHIFT ONCE LOCATION/TIMING CONFIDENCE INCREASED. FOR MONDAY AFTERNOON...THE COLD FRONT SLOWLY PROPAGATES THROUGH IOWA...MAKING IT INTO OUR SE CWA BY 21Z MON-00Z TUE. AS WITH YESTERDAY/S THINKING...SVR THREAT FOR MON REMAINS VERY LOW. LACK OF A MID LEVEL JET REALLY PUTS A DING IN BULK SHEAR POTENTIAL...MAKING IT DIFFICULT FOR CONVECTION TO BECOME ORGANIZED ENOUGH TO YIELD SVR WX. WIDESPREAD CLOUD COVER ALSO LIKELY...MEANING DIFFERENTIAL HEATING ALONG THE BOUNDARY WILL NOT BE PRESENT TO HELP DESTABILIZE THE ATMOS. AXIS OF MOISTURE CONV ALSO WEAKENS NOTABLY...MEANING HEAVY RAINFALL CHANCES SHOULD RAPIDLY DIMINISH AS THE BOUNDARY PROPAGATES SOUTHEASTWARD. TUESDAY AND WEDNESDAY...A LEEWARD TROUGH IS SLATED TO EJECT OFF THE ROCKIES AND PROPAGATE TOWARDS IOWA. TAPPING INTO SUBSTANTIAL GULF MOISTURE...THIS LOW DEEPENS SOMEWHAT IMPRESSIVELY AND FEATURES GOOD WESTWARD TILT WITH HEIGHT...REACHING -2 TO -3 STD DEV. A 35KT LLJ WILL HELP TRANSPORT MOISTURE AHEAD OF THIS LOW. THE 00Z GFS CONTINUED AS A FAST OUTLIER WITH THIS SYSTEM...SO LARGELY DISCARDED IT IN TERMS OF TIMING/LOCATION OF PRECIP. THIS LOW SHOULD MORE OR LESS MERGE WITH THE BOUNDARY FROM SUN/MON AND PUSHING BACK THROUGH OUR CWA...NEAR TO INTERSTATE 80. RUN-TO-RUN CONSISTENCY NOT GREAT YET...BUT MODELS STARTING TO COME INTO LINE WITH PLACING THE SFC LOW NEAR OUR WESTERN BOUNDARY AROUND 18Z TUE. FOR SVR THREAT...0 TO 6KM MUCAPE VALUES REACHING THE 2000 J/KG RANGE AND 0 TO 6 KM BULK SHEAR APPROACHES 40 KTS. IN ALL...WON/T TRY TO NARROW FOCUS TOO MUCH AS SOME CHANGE IN MODEL SOLUTION CERTAINLY POSSIBLE SUNDAY. BUT SVR THREAT WORTH MONITORING. FOR HEAVY RAINFALL POTENTIAL...KEEPING WORDING FROM SAT AFTERNOON DISCUSSION REGARDING WRAP-AROUND PRECIP AND TRAINING POSSIBLE. 00Z MODEL RUNS TRIED TO PUSH HEAVIEST SLUG OF MOISTURE TO OUR EAST...DIFFERING FROM PVS MODEL RUNS WHICH HAD IT MORE DIRECTLY OVER OUR CWA. SO WILL HAVE TO SEE HOW THIS EVOLVES AS WELL. REGARDLESS...ENOUGH THERE TO WARRANT PRECIP MUCH OF TUE AND WED ACROSS MUCH OF OUR CWA. WEDNESDAY/S RECORD LOW MAX FOR KDSM IS 63 (1950). BEHIND THIS TUESDAY TROUGH LOOKS TO BE STRONG CAA FROM THE NW. WITH SC/CU FIELD EXPECTED WON/T COMPLETELY MIX DOWN 40 KT WINDS...BUT MODELS DEFINITELY TRENDING COLDER WITH TEMPS...NOW BRINGING DOWN 8C TO 11C 850 MB TEMPS TO OUR NORTHERN TIER. 850 MB TEMPS SHOULD REMAIN IN THE LOW TO MID TEENS THROUGH THURSDAY AS A SFC HIGH LOOKS TO PASS THROUGH IOWA. WE WILL LIKELY BE ON THE BACKSIDE OF THIS HIGH BY FRIDAY INTO SATURDAY...MEANING WARMER WEATHER WILL LIKELY RETURN...ALONG WITH PRECIP CHANCES. && .AVIATION...16/12Z ISSUED AT 646 AM CDT SUN AUG 16 2015 FRONTAL BOUNDARY WILL APPROACH NORTHWEST IOWA TODAY WITH SCATTERED THUNDERSTORMS IN FAR NORTHWEST IOWA. TERMINAL LOCATIONS IN CENTRAL IOWA SHOULD REMAIN UNAFFECTED TODAY INTO THIS EVENING FROM THUNDERSTORMS CHANCES AS CONDITIONS REMAIN VFR. BY TONIGHT... THUNDERSTORMS WILL EDGE SOUTHEAST INTO THE STATE AND ARE EXPECTED TO AFFECT KFOD AND KMCW AFTER MIDNIGHT LOCAL. OTHER SITES WILL REMAIN VFR OVERNIGHT AS THE FRONT AND STORMS REMAIN TO THEIR NORTHWEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...KOTENBERG AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 417 AM CDT SUN AUG 16 2015 IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170930- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 417 AM CDT SUN AUG 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY THROUGH THURSDAY. THOUGH ITS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL...THERE MAY BE A PERIOD OR TWO OF SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL TUESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME. IAZ004-015-170930- EMMET-PALO ALTO- 417 AM CDT SUN AUG 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE...A FEW THUNDERSTORMS MAY BE SEVERE IN THE EVENING HOURS...WITH DAMAGING WINDS THE MAIN THREAT AND A POTENTIAL FOR LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY THROUGH THURSDAY. THOUGH ITS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL...THERE MAY BE A PERIOD OR TWO OF SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL TUESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 heavy rain. Local standard time, as filed.
Public reported heavy rainfall of 4.50 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 5.40 inches over the last 24 hours.
Public reported heavy rainfall of 5.65 inches over the last 24 hours.
A public/citizen owned weather station reported heavy rainfall of 3.50 inches since 6 pm.
Public/citizen weather station reported heavy rainfall of 4.48 inches since 6 pm.
Public/citizen weather station reported heavy rainfall of 3.59 inches since 6 pm.
Public/citizen weather station reported heavy rainfall of 3.40 inches since 6 pm.
Public weather station reported heavy rainfall of 5.95 inches since 6 pm previous day. most of the rain fell before 10:30 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592631, 592632, 592633, 592625, 592626, 592628, 592629, 592630.